Alert archive / Louisiana / Special Weather Statements in 2018

Special Weather Statement, NWS New Orleans, LA

August 9, 2018Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Aug 9, 2018, 2:20 PM CDT for Tangipahoa Parish, Louisiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 2:20 PM CDT (19:20 UTC)
Expired
Aug 9, 2018, 3:00 PM CDT
In force
40 min
Issued by
NWS New Orleans, LA

County Tangipahoa Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1121 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WWUS84 KLIX 091920
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
220 PM CDT THU AUG 9 2018
 
LAZ040-071-072-092000-
Northern Tangipahoa LA-Southern Tangipahoa LA-St. Tammany LA-
220 PM CDT THU AUG 9 2018

...SPECIAL WEATHER STATEMENT...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm near
Robert, or near Hammond, moving northeast at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Hammond, Folsom, Natalbany, Robert and Tickfaw. 

LAT...LON 3064 9015 3053 9023 3044 9032 3052 9050
      3075 9043
TIME...MOT...LOC 1920Z 205DEG 8KT 3051 9040 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 8:38 AM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Aug 9, 8:38 AM CDT, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
838 AM CDT Thu Aug 9 2018

.SOUNDING DISCUSSION...
This morning's sounding looks quite a lot like yesterday's
sounding. A large surface inversion will keep a cap on any storms
until it erodes from daytime heating. Winds just above the
surface picked up to 15 knots but otherwise light and variable.
PWAT very slightly has increased to 1.88 inch, which is right at
the daily mean value. MLCAPE is decent at 1106 J/kg, but that is
below the typical amount for this day (1590 J/kg). Shear is a
little bit better compared to last night but still nothing to
write home about. -BL

&&

.PREV DISCUSSION... /issued 427 AM CDT Thu Aug 9 2018/

DISCUSSION...

After a short stretch of typical summertime thunderstorms and
seasonable temperatures earlier this week, we begin to see a
switch to more of an active weather pattern today through the
upcoming weekend. Taking a look at the synoptic set up aloft, a
weak, positive tilt shortwave trough continues to press a slow-
moving surface cold front and associated waves of convection
across the south-central Plains and MS Valley region. For today,
most of this widespread thunderstorm activity should remain to our
north with generally the 'same ole' afternoon boundary-driven
convection expected later today. Interesting to note, when
comparing CAM forecast sounding guidance for later this afternoon
to yesterday afternoon's forecast guidance, there is very little
change noted, with a persistent weak vertical wind profile,
unimpressive H5 temperatures/low to mid level lapse rates, and
modest low to mid-level dry air. However, a few storms may still
be rather strong similar to yesterday, with DCAPE values projected
between 1000-1200 J/kg leading to isolated strong downdrafts.

By Friday and Saturday, the aforementioned shortwave trough
continues to press more to the south, leading to an increase in
late morning and afternoon thunderstorm coverage across the CWA.
Key notes to point out include a steady increase in a
unidirectional wind profile aloft. This may lead to some locally
stronger thunderstorms in the afternoon Friday and Saturday as
storms move generally from WNW to ESE, with the potential for
strong gusty winds along and dangerous lightning. Additionally,
given the progressive westerly flow aloft, in conjunction with a
westward moving/retrograding mid-level ridge in the central Gulf,
this will help pump increasing moisture from the NW GOMEX across
our area leading to anomalously high precipitable water values
ranging 1.75 to 2 inches. Because of this, there is a marginal
risk for rainfall exceeding flash flood guidance across most of
the CWA Friday and Saturday, where stronger storms and/or training
convection may lead to localized flash flooding. As we get into
Sunday, afternoon rain and storm chances will lower slightly, as
better dynamics associated with the weak shortwave exists off the
east coast.

By next week, model madness continues with a rather complicated
pattern building across most of the CONUS. A deepening closed
upper-low across the Ohio Valley region will become somewhat detached
from the westerlies and become nearly stationary, while a second
upper-low blocked under the western US ridge also meanders across
the central US. This may help the subtropical ridge off the east-
coast build back to the west along the northern Gulf Coast,
illustrated by a steady increase in 500mb heights. Translation:
Expect the potential for slightly above-average temperatures into
the beginning and middle part of next week, followed by limited
afternoon thunderstorm development with no significant impactful
weather expected at this time. KLG

MARINE...

Very little day to day change in marine conditions as typical summer
Bermuda ridge pattern remains firmly in place across the Gulf of
Mexico for the duration of the forecast period. Steady state onshore
flow to prevail at light levels with nightly land breeze influences
on convective formation in the pre-dawn and early morning hours.
24/RR

AVIATION...

Generally VFR conditions with perhaps an hour or two of MVFR cigs
once convective temperature is reached in the mid-morning hours
before the mixed layer mixes out. Thunderstorms are expected to
develop on gulf breeze in scattered coverage this afternoon with
some localized IFR cigs/vsby in brief heavy rainfall. Gust potential
is around 20 kts. 24/RR

DECISION SUPPORT...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe or
         excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red    = Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  93  72  90  70 /  40  20  70  40
BTR  93  75  92  73 /  50  20  80  30
ASD  92  75  92  74 /  40  10  70  30
MSY  91  77  91  76 /  50  10  70  30
GPT  91  77  91  75 /  30  20  60  40
PQL  92  75  92  74 /  30  20  60  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Aug 9, 12:35 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1235 PM CDT Thu Aug 9 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-100545-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1235 PM CDT Thu Aug 9 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms through this afternoon will be capable of
producing gusty winds 20 to 30 mph, occasional lightning and
brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous thunderstorms will be more prone to heavy
rainfall that may lead to localized flooding Friday through
Sunday. Storms will also produce gusty winds and frequent
lightning, along with tropical funnels and waterspouts in marine
areas.

Thunderstorm coverage becomes more typical summer time scattered
in the afternoon hours Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 9, 2:05 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service New Orleans LA
205 PM CDT THU AUG 9 2018

LAZ057>059-065-091945-
Upper Terrebonne-St. John The Baptist-Upper Lafourche-St. James-
205 PM CDT THU AUG 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST. JOHN
THE BAPTIST...SOUTHEASTERN ST. JAMES...NORTH CENTRAL TERREBONNE AND
NORTHWESTERN LAFOURCHE PARISHES...

At 205 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Thibodaux to near Schriever. Movement was
northeast at 15 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Thibodaux, Reserve, Schriever, Gray, Edgard, South Vacherie,
Chackbay, Raceland and Killona.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2961 9095 2984 9088 3007 9051 3002 9052
      3000 9055 2996 9054 2970 9062
TIME...MOT...LOC 1905Z 243DEG 11KT 2981 9084 2972 9086

TD
Special weather statement, Aug 9, 2:07 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service New Orleans LA
207 PM CDT THU AUG 9 2018

LAZ057>060-091945-
St. Charles-St. John The Baptist-Upper Lafourche-St. James-
207 PM CDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. JOHN THE
BAPTIST...SOUTHEASTERN ST. JAMES...NORTHWESTERN ST. CHARLES AND NORTH
CENTRAL LAFOURCHE PARISHES...

At 207 PM CDT, a strong thunderstorm was located near South Vacherie,
or 13 miles southwest of Hahnville, moving northeast at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Hahnville, Laplace, Reserve, Killona, Norco, Paradis, Des Allemands,
Montz, Edgard, Luling, Boutte, Destrehan, Taft, New Sarpy, South
Vacherie and Bayou Gauche.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2979 9060 2995 9071 3010 9044 2986 9031
TIME...MOT...LOC 1907Z 244DEG 11KT 2988 9062

TD
Special weather statement, Aug 9, 2:10 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
210 PM CDT THU AUG 9 2018

LAZ034-046-047-092000-
Iberville-Pointe Coupee-West Baton Rouge-
210 PM CDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WEST BATON ROUGE...
SOUTH CENTRAL POINTE COUPEE AND NORTHWESTERN IBERVILLE PARISHES...

At 209 PM CDT, a strong thunderstorm was located over Interstate 10
near Atchafalaya National Wildlife Refuge, or 11 miles northeast of
Catahoula, moving northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Maringouin, Rosedale, Grosse Tete, Ramah and Erwinville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3059 9143 3034 9130 3026 9159 3028 9159
      3032 9163 3035 9163 3036 9164 3037 9164
      3038 9163 3041 9163 3046 9165
TIME...MOT...LOC 1909Z 244DEG 11KT 3036 9161

TD
Special weather statement, Aug 9, 2:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
220 PM CDT THU AUG 9 2018

LAZ040-071-072-092000-
Northern Tangipahoa LA-Southern Tangipahoa LA-St. Tammany LA-
220 PM CDT THU AUG 9 2018

...SPECIAL WEATHER STATEMENT...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm near
Robert, or near Hammond, moving northeast at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Hammond, Folsom, Natalbany, Robert and Tickfaw.

LAT...LON 3064 9015 3053 9023 3044 9032 3052 9050
      3075 9043
TIME...MOT...LOC 1920Z 205DEG 8KT 3051 9040

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:16 PM CDTSpecial Marine WarningLIX44 min
Aug 9, 2:05 PM CDTSpecial Weather StatementLIXSaint James40 min
Aug 9, 2:07 PM CDTSpecial Weather StatementLIXSaint Charles38 min
Aug 9, 2:10 PM CDTSpecial Weather StatementLIXWest Baton Rouge50 min
Aug 8, 7:14 PM CDTSpecial Weather StatementLIXAmite31 min
Aug 9, 4:46 PM CDTSpecial Weather StatementLIXPearl River29 min

Nearby

Special Weather Statements in Louisiana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.